Texas, 2016

Hail in Texas, January 26, 2016

January 26, 2016 · NWS EWX · 1 event in 1 county or zone

An upper level trough in the wake of a cold front caused isolated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough in the wake of a cold front caused isolated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 26, 11:22 AM CST, 18 minutes earlier.

Area forecast discussion, Jan 26, 11:22 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1122 AM CST TUE JAN 26 2016

.AVIATION...
KEWX AND KDFX RADARS ARE SHOWING SOME ELEVATED
CONVECTION OVER THE HILL COUNTRY...WITH SUFFICIENT LIGHTNING
STRIKES. THUS...WILL HAVE TO INCLUDE SOME THUNDER IN THE KSAT AND
KSSF TERMINALS EARLY IN THE FORECAST...WHERE THE BETTER CHANCES FOR
THUNDER ARE. FOR NOW...WILL LEAVE OUT THUNDER AT KDRT (NOT A LOT OF
STRIKES OVER THE LAST FEW HOURS) AND KAUS (A BIT FARTHER NORTH) BUT
DID MENTION RAIN (TEMPOS WITH VCSH). SHOULD SEE MOST OF THE
CONVECTION TAPER OFF BY EARLY EVENING...AND WILL NOT MENTION RAIN
AFTER 27/01Z. CIGS WILL BE VFR OUTSIDE OF CONVECTION THIS AFTERNOON
AND THIS EVENING (MVFR CIGS OR NEAR MVFR WITH TSRA/SHRA)...WITH
GRADUALLY IMPROVING CIGS TOWARD 27/12Z AS THE UPPER SYSTEM BEGINS TO
MOVE FARTHER SOUTH AND ALLOWS DRIER AIR TO FILTER INTO THE TERMINAL
AREAS. GUSTY NNE WINDS THIS AFTERNOON WILL REMAIN UP FOR A WHILE
(GUSTS WILL TAPER OFF THIS EVENING)...WITH WINDS REMAINING AOA 11
KNOTS UNTIL LATE IN THE KAUS AND KSAT TERMINALS AS THE RIDGE BEGINS
TO SETTLE INTO THE RIO GRANDE AREA.

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX/

UPDATE...

HAVE INCREASED POPS LATE THIS MORNING ACROSS THE DEL RIO AREA
NORTHWARD TOWARDS CROCKETT AND SUTTON COUNTIES WITH AN AREA OF
SHOWERS PUSHING THROUGH. THERE HAVE BEEN A FEW LIGHTNING STRIKES
ALSO NOTED WITHIN THE PAST HOUR SO HAVE INCLUDED ISOLATED THUNDER
ACROSS THE AREA. OTHERWISE WE ARE STARTING SEE BETTER COVERAGE OF
SHOWERS ACROSS OUR SOUTHERN ZONES WITH INCREASING POPS THROUGH THE
MID-AFTERNOON HOURS. NAM-12 SHOWS A PRETTY GOOD AREA OF -2 TO -3C
SHOWALTER INDEX ACROSS OUR SOUTHERN TIER WITH TOTAL TOTALS AROUND
55C...MENTION ISOLATED THUNDER HERE AS WELL. 12Z DEL RIO SOUNDING
SHOWED -20C AT 500MB SO A LOT OF THIS ACTIVITY IS BEING DRIVEN BY
COLD POOL INTERACTION WITH THE ELEVATED INSTABILITY AND PASSING
SHORTWAVES. IT IS NOT OUT OF THE QUESTION THAT SOME SMALL PEA
SIZE HAIL/GRAUPEL MAY FALL WITHIN THE HEAVIER SHOWERS BUT NOT
ENTIRELY CONFIDENT TO ADD ANY ENHANCED WORDING INTO THE GRIDS AT
THIS TIME. FINALLY...FORECAST SOUNDINGS SHOW A POTENTIAL FOR A
RAIN/SNOW MIX OVER NORTHWESTERN VAL VERDE COUNTY THIS EVENING
BEFORE THE PRECIP ENDS. NO SNOW ACCUMULATIONS EXPECTED THOUGH.

PREV DISCUSSION... /ISSUED 544 AM CST TUE JAN 26 2016/

AVIATION...
/12Z TAFS/
VFR CONDITIONS ARE EXPECTED ACROSS AREA SITES THROUGH THE FORECAST
PERIOD. MODERATE NORTHERLY WINDS WITH GUSTS UP TO 30 KNOTS ARE
EXPECTED ALONG THE I-35 CORRIDOR TERMINALS THROUGH EARLY THIS
EVENING. WINDS WILL REMAIN MODERATE LATE THIS EVENING INTO
WEDNESDAY. ISOLATED TO SCATTERED SHOWERS ARE EXPECTED ACROSS PARTS
OF THE COASTAL PLAINS COUNTIES TODAY AS A FRONTAL BOUNDARY REMAINS
NEAR TEXAS COAST.

PREV DISCUSSION... /ISSUED 340 AM CST TUE JAN 26 2016/

SHORT TERM (TODAY THROUGH WEDNESDAY)...

LIGHT TO AT TIMES MODERATE ISOLATED TO SCATTERED SHOWERS EXPECTED
TO OCCUR LATE MORNING INTO THE AFTERNOON TODAY AS A WEATHER
DISTURBANCE MOVES OVER THE REGION. MUCH COOLER CONDITIONS WITH
BELOW NORMAL HIGHS AND LOWS TODAY AND WEDNESDAY.

LIGHT TO MODERATE SHOWERS ARE ONGOING THIS MORNING ALONG THE TEXAS
COAST TO 50 MILES INLAND TOWARDS LAVACA AND DEWITT COUNTIES ALONG
AND AHEAD OF A COLD FRONT THAT HAS PASSED THROUGH THE AREA. A
SHARP 20F DEWPOINT GRADIENT IS NOTED BETWEEN GONZALES AND
VICTORIA AS OF 3AM. THIS FRONT SHOULD STALL THROUGH THE MORNING
AND AFTERNOON HOURS GIVEN THE LACK OF DEEPER NORTHWESTERN
MOMENTUM. PER WATER VAPOR AND RAP ANALYSIS, A POSITIVELY TILTED
TROUGH IS CURRENTLY POSITIONED OVER NEW MEXICO INTO NORTH MEXICO.
THIS FEATURE WILL AID IN MID-LEVEL INCREASED DIVERGENCE THROUGH
THE MORNING AND AFTERNOON. DESPITE THE AREA BEING BEHIND THE COLD
FRONT, ENOUGH ISENTROPIC UPGLIDE IN A VERY WEAK ELEVATED UNSTABLE
ENVIRONMENT SHOULD ALLOW FOR ISO/SCT SHOWERS TO DEVELOP THIS
AFTERNOON. UPDRAFTS ARE NOT EXPECTED TO BE ROBUST AND THUNDER IS
NOT EXPECTED GIVEN THE VERY POOR LAPSE RATES IN THE H7-H5 LAYER
ABOVE THE STRONG INVERSION. THE HIGHEST RAIN CHANCES HAVE BEEN
PLACED ACROSS THE FAR SOUTHEAST COASTAL PLAINS WHERE THE UPGLIDE
AND MOISTURE WILL BE MORE ENHANCED. ACCUMULATION AMOUNTS ARE NOT
EXPECTED TO BE HIGH WITH MAX TOTALS IN SCATTERED LOCATIONS BETWEEN
ONE TENTH AND ONE QUARTER OF AN INCH. MOST LOCATIONS WILL SEE
LESS. STRONGER NORTHERLY MOMENTUM WILL ENSUE TONIGHT WITH THE
APPROACH OF THE TROUGH AND ISENTROPIC DOWNSLOPING WILL COMMENCE -
THUS ENDING THE RAIN CHANCES BY LATE EVENING.

DRIER AIR FROM THE NORTH AND WEST WILL ADVECT INTO THE REGION AS
PWATS DROP TO 0.3" OR BELOW ON WEDNESDAY. MORE SUN IS EXPECTED
WEDNESDAY WITH TEMPERATURES REMAINING ABOUT 5 F DEGREES BELOW
NORMAL.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

TRANQUIL WEATHER EXPECTED THROUGH THE LONG TERM WITH ONE COLD
MORNING EXPECTED THURSDAY THAT WILL BE THEN FOLLOWED BY A GRADUAL
WARM UP TO NORMAL AND THEN TO ABOVE NORMAL TEMPERATURES INTO THE
WEEKEND. SOME LOCATIONS WILL LIKELY REACH NEAR 80 DEGREES BY
SUNDAY WITH AMPLE SUN LIKELY. THE NEXT RAIN CHANCE MAY NOT COME
UNTIL NEXT TUESDAY WITH A POTENTIAL FRONTAL PASSAGE.

THURSDAY MORNING WILL BE THE COOLEST MORNING OF THE NEXT WEEK
WITH WIDESPREAD READINGS IN THE UPPER 20S ACROSS THE HILL COUNTRY
AND LOWER 30S EVERYWHERE ELSE. SEVERAL MOS GUIDANCE VALUES
SUGGESTED LOWER VALUES VS. ORIGINAL BLEND GUIDANCE AND FOLLOWED
SUIT BY TRIMMING 2F DEGREES OFF. DEWPOINTS SHOULD BE IN THE LOWER
20S AND WITH NEAR CLEAR SKIES AND CALM WINDS - THIS WOULD LIKELY
SET THE STAGE FOR A DECENT RADIATIONAL COOL OFF THAT WOULD OVER
ACHIEVE VS. WHAT RAW MODEL GUIDANCE SUGGESTS. WITH SUCH DRY AIR
IN PLACE, LARGE DIURNAL RANGES WILL BE THE NORM BY LATE WEEK AS
HIGHS WILL REACH INTO THE 60S THURSDAY AFTN THEN 70S FRI/SAT. BY
SUNDAY...H925 TEMPS WILL REACH 18-20C THAT WILL SUPPORT SURFACE
VALUES CLOSE TO 80F DEGREES. DESPITE A POSSIBLE TROUGH PASSAGE
SATURDAY, MOISTURE APPEARS TOO LOW FOR ANY APPRECIABLE RAIN
CHANCES THROUGH AT LEAST THE WEEKEND WITH GENERAL ZONAL FLOW NOTED
OTHERWISE. IT IS NOT TILL EARLY NEXT WEEK WHEN A LARGER TROUGH
TAKES FORM OVER THE INTERMOUNTAIN WEST AND THEN THE CENTRAL
PLAINS. BOTH GFS/ECMWF AGREE THAT A FRONTAL PASSAGE COULD OCCUR
LATE MONDAY/TUESDAY TIME-FRAME WITH LOW-END RAIN OR POSSIBLY EVEN
THUNDER CHANCES. HAVE ONLY PLACE 20% AT THIS PARTICULAR POINT WITH
A GENERALLY QUIET WEEK AHEAD. LONGER RANGE MODEL SUITE DOES
INDICATE THAT TEMPERATURES WILL BE FALLING SUBSTANTIALLY BY MID TO
LATE NEXT WEEK HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  37  57  34  66 /  20  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  55  36  56  29  65 /  20  10   0   0   0
NEW BRAUNFELS MUNI AIRPORT     55  37  58  31  66 /  20  10   0   0   0
BURNET MUNI AIRPORT            53  33  55  31  65 /  20  10   0   0   0
DEL RIO INTL AIRPORT           57  38  60  32  68 / 100  10   0   0   0
GEORGETOWN MUNI AIRPORT        53  35  54  30  65 /  20  10   0   0   0
HONDO MUNI AIRPORT             56  36  59  29  67 /  50  10   0   0   0
SAN MARCOS MUNI AIRPORT        54  37  56  31  65 /  20  10   0   0   0
LA GRANGE - FAYETTE REGIONAL   55  39  56  31  64 /  50  20   0   0   0
SAN ANTONIO INTL AIRPORT       55  38  57  33  66 /  20  10   0   0   0
STINSON MUNI AIRPORT           56  38  58  32  67 /  20  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...99
Hazardous weather outlook, Jan 26, 6:30 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CST TUE JAN 26 2016

TXZ171>173-183>194-202>209-217>225-228-271230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
630 AM CST TUE JAN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 26, 11:28 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1128 AM CST TUE JAN 26 2016

TXZ205-220-221-261815-
WILSON TX-ATASCOSA TX-BEXAR TX-
1128 AM CST TUE JAN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILSON...
SOUTHEASTERN BEXAR AND NORTHWESTERN ATASCOSA COUNTIES UNTIL 1215 PM
CST...

AT 1127 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER POTEET...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...PLEASANTON...JOURDANTON...POTEET...KIRBY...TERRELL
HILLS...ST. HEDWIG...ELMENDORF...CHINA GROVE...LA VERNIA...CALAVERAS
LAKE...LEMING...FAIRVIEW...LONE OAK...SAYERS...SOUTHTON...ADKINS...
CANADA VERDE...PARITA AND MARTINEZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2903 9871 2952 9843 2940 9813 2939 9812
      2938 9812 2936 9811 2938 9809 2935 9801
      2892 9854
TIME...MOT...LOC 1727Z 216DEG 25KT 2904 9858

HEAVENER
Special weather statement, Jan 26, 11:38 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 AM CST TUE JAN 26 2016

TXZ205-261815-
BEXAR TX-
1138 AM CST TUE JAN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEXAR COUNTY UNTIL
1215 PM CST...

AT 1134 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LEON VALLEY...OR 8 MILES NORTHWEST OF SAN ANTONIO...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...LEON VALLEY...HOLLYWOOD PARK...SHAVANO PARK...TIMBERWOOD
PARK...CASTLE HILLS...BALCONES HEIGHTS...HILL COUNTRY VILLAGE AND FIESTA
TEXAS.

LAT...LON 2952 9869 2975 9856 2976 9855 2966 9836
      2945 9857
TIME...MOT...LOC 1734Z 213DEG 18KT 2952 9862

MO

The radar

The Austin/San Antonio radar (KEWX), 50 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wilson

When
January 26, 11:40 AM CST to 11:45 AM CST
Where
Wilson County, 5.66 mi NNE of Labatt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.280, -98.200

A thunderstorm produced five minutes of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612188.